Kansas, 2016

Hail in Kansas, August 23, 2016

August 23, 2016 · NWS ICT · 1 event in 1 county or zone

An isolated thunderstorm produced golf ball-sized hail in Kingman County early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated thunderstorm produced golf ball-sized hail in Kingman County early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 5:52 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 23, 5:52 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
652 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Aug 23 2016

Short-term forecast highlights focus around thunderstorm chances
this afternoon-evening through Thursday night, with an attendant
threat for severe weather and heavy rainfall/flooding. Heavy
rain/flooding threat will be highest Wed evening-night and Thu
evening-night.

Convergence associated with lee trough approaching from the west
in concert with subtle upper disturbances associated with an upper
jet max currently progressing northeast over Mid-America could
support a small cluster or two of thunderstorms late this
afternoon-evening generally along/west of Salina-Wichita-
Wellington. Atmosphere is strong unstable and weakly capped. Given
weak forcing and subtle convergence, probably won't be looking at
widespread activity. However, strong instability and so-so lapse
rates along with marginal deep layer shear will support a low to
modest severe threat of large hail and damaging winds with
anything that can form, along with locally heavy rain. Given
shortwave ridging approaching from the southwest, activity should
tend to wane by midnight.

Attention then turns to severe weather and especially heavy
rain/flooding threat Wed afternoon/evening through Thu night, as a
cold front approaches from the north, eventually stalling west-
east somewhere in vicinity of the KS/OK border. A number of
ingredients are expected to come together to produce the potential
for numerous training thunderstorms in the vicinity of the
frontal zone, including: rich low-level moisture, modest nighttime
low-level jet, mid-upper flow parallel to frontal zone and
persistent lift underneath right entrance region of upper jet.
Given the modest to poor mid-level lapse rates and high
precipitable water airmass, locally very heavy rainfall rates
appear likely with this activity, along with an attendant threat
of localized flash flooding. Greatest threat area for Wed
afternoon-eve appears to be generally north of Hutchinson-
Cottonwood Falls, with the threat shifting into mainly southern KS
for Thu afternoon-evening. Could also be looking at a handful of
severe storms Wed-Thu, although thinking marginal deep layer shear
and unimpressive lapse rates will probably support a lower end
severe threat of quarter size hail and wet microbursts.

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Aug 23 2016

Unsettled weather should linger through the weekend and into next
week, as overall mid-upper troughiness remains just to the west
of the region, interacting with a continued moist/unstable
airmass. Specifics remain low, so just held onto 20-30 pops for
now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Aug 23 2016

Isolated thunderstorms generally west of the I-35 corridor will
gradually diminish this evening, possibly affecting Hutchinson and
Wichita terminals before dissipating. Otherwise, southwesterly
low-level jet around 45 kts at 2000 ft AGL is expected by late
this evening for most sites except Salina-Russell, persisting
until about sunrise. Should see chances for showers and embedded
thunderstorms increase from the south either late tonight or
Wednesday morning, as another subtle disturbance interacts with
the moist atmosphere in place. Better thunderstorm chances will
increase from the northwest by mid-late Wednesday afternoon, as a
cold front settles south across the Central Plains. Severe weather
and very heavy rainfall is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  92  69  82 /  30  30  60  40
Hutchinson      74  91  66  79 /  30  50  70  40
Newton          73  90  67  80 /  30  40  60  40
ElDorado        74  91  68  83 /  30  30  60  40
Winfield-KWLD   76  93  70  86 /  30  30  40  40
Russell         69  85  61  76 /  20  50  50  30
Great Bend      71  89  62  77 /  20  50  50  30
Salina          73  91  66  79 /  30  50  60  30
McPherson       74  90  66  79 /  30  50  70  40
Coffeyville     75  95  72  91 /  20  30  20  40
Chanute         74  92  70  87 /  30  30  30  40
Iola            74  92  70  86 /  30  30  40  40
Parsons-KPPF    75  94  72  89 /  20  30  30  40

&&

.ICT Watches/Warnings/Advisories...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Aug 23, 2:42 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE AUG 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE EXTENDING
FROM SALINA TO WICHITA TO WELLINGTON. ISOLATED OCCURRENCES OF
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN IS POSSIBLE
WITH ANY STORM THAT FORMS. ACTIVITY SHOULD WANE BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS CLUSTERS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY LATE
AFTERNOON AND EVENING...MAINLY NORTHWEST OF THE INTERSTATE 35
CORRIDOR. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THE
STRONGEST ACTIVITY EARLY ON...WITH THE PRIMARY THREAT BEING VERY
HEAVY RAIN AND LOCALIZED FLASH FLOODING. THUNDERSTORM CHANCES
WILL SHIFT INTO SOUTHERN KANSAS FOR THURSDAY AFTERNOON AND
EVENING...WITH A CONTINUED HEAVY RAINFALL AND FLOODING THREAT.
PLEASE MONITOR THE UPCOMING FORECASTS CLOSELY.

OFF-AND-ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT LEAST
EARLY NEXT WEEK. SPECIFICS REGARDING THIS PERIOD REMAINS LOW SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FOR A FEW HOURS LATE THIS AFTERNOON
AND EVENING...MAINLY ALONG AND WEST OF SALINA TO WICHITA TO
WELLINGTON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 23, 3:49 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE AUG 23 2016

KSZ032-232215-
RUSSELL KS-
449 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER RUSSELL...MOVING NORTHEAST AT
  20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT...
  WILSON STATE PARK AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3874 9887 3887 9903 3913 9877 3892 9849
TIME...MOT...LOC 2148Z 226DEG 18KT 3887 9888

RITZMAN
Special weather statement, Aug 23, 3:55 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE AUG 23 2016

KSZ033-232215-
LINCOLN KS-
455 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 11 MILES NORTH OF
  LINCOLN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9793 3920 9793 3909 9809 3921 9827
      3922 9826
TIME...MOT...LOC 2155Z 220DEG 18KT 3921 9812

RITZMAN
Special weather statement, Aug 23, 4:27 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT TUE AUG 23 2016

KSZ032-033-232300-
RUSSELL KS-LINCOLN KS-
527 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...MOVING
  NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SYLVAN GROVE...WILSON LAKE AND WILSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9834 3891 9816 3887 9834 3887 9848
      3883 9849 3883 9850 3894 9858
TIME...MOT...LOC 2227Z 236DEG 36KT 3891 9844

RITZMAN
Special weather statement, Aug 23, 5:32 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT TUE AUG 23 2016

KSZ067-240000-
RENO KS-
632 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER TURON...OR NEAR NEOLA...MOVING
  NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURON...SYLVIA AND LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3802 9840 3782 9817 3773 9843 3773 9846
      3796 9847
TIME...MOT...LOC 2332Z 240DEG 34KT 3780 9847

RITZMAN

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kingman

When
August 23, 6:18 PM CST to 6:20 PM CST
Where
Kingman County, 3.45 mi N of Cunningham
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.700, -98.430

The hail was reported by KAKE Channel 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647590.